MPN Voice
2,944 members4,465 posts

Ruxolitinib and weight gain

Hi, I'm just about to start Ruxolitinib and see that weight gain can be a side effect, some people reporting 2 stone or more. I know it sounds vain but I really want to avoid this if I can. Does anyone know, is it inevitable because of some chemical reaction or is it due to increased appetite resulting from spleen reduction? I would be very grateful for any advice on Rux in general and weight gain in particular, many thanks Frances

10 Replies
oldestnewest

Hi Frances, yes I can confirm weight gain from taking Ruxolitinib, I've put on just about 2 stone over the past 21 months! Although, if I'm being honest, I'm now just a little over what I used to average before my weight started dropping so I'm not sure if you only gain what you lost originally or whether it's 2 stone in general. On the plus side, most people thought I looked much healthier and I certainly felt much better within days of starting the rux, so I wasn't overly worried. Obviously it took a while for the weight to build up and during that time I tried all my known ways for weight control, but nothing seemed to affect it, so now I eat what I want and it makes no difference to my weight but I have a generally healthy diet anyway. I did have to buy some new clothes though!! Good luck with the Ruxolitinib, I really hope you experience all the benefits of this wonderful drug. Regards, Christine

Reply

Thanks very much for replying Christine, I'll see how it goes!

Reply

Hi Frances

No you aren't vain girl !

I know exactly how ypu feel as I started on ruxolitinib for PV in July last year and had the same concerns . We all know how very important it is to keep our weight within normal range and our cardiovascular risk factors as low as possible so anything that potentially causes weight gain is a bit of a concern.

I was diagnosed with PV in Nov 2016 and from then up until July when I commenced Ruxo I had lost 2.5 stones. ( I was put on Ruxo as I am contraindicated on the other cytoreductive therapies). I was worried that after losing this weight I would go and put it back on due to the ruxolitinib. My haematologist had said the weight gain can just happen in certain people .

I am pleased however to tell you that since I started Ruxo in July 2017 I have lost another 1.5 stones . I go to Slimming World every week and this seems to work with me - 1.5lbs off tomorrow and I will be at my target !!!

I have really found going to a slimming club is a big help and support and got lots of good recipe ideas etc . I know we are all different and respond diffetently to meds but I hope that hearing my experience helps you.

The main thing is MY BLOODS APART FROM MY PLATELETS ARE ALL WITHIN NORMAL LIMITS ! Even though my platelets are a little elevated (482,000) they are alot better than 1.3 m before treatment!

From November 2016 to July 2017 I was having weekly venesections as my HT was stubbornly elevated, but since starting ruxo I havent had one venesection !!

At the end of the day if it works - that's a fab result.

Good luck and e hugs

Love Dianne

Xxxx

1 like
Reply

Hi Diane, thanks for replying and well done on reaching your target weight. I am an ideal weight for my height now (10 stone) and really want to keep it that way. Your story is very encouraging. I take my first dose tonight so fingers crossed all round! Best wishes, Frances

Reply

Hello Frances. I have taken this drug but I have been on steroids twice. The first time I gained 1 1/2 stone. That was 13 years ago. I needed to go back on again 18 months ago and decided I was NOT going to gain weight again and I haven’t. If you find out why the drug makes you gain weight, you can then control. Steroids cause the body to Not metabolise carbs so I cut down on those and I was fine. Maybe there is a secret to weight gain with your new drug. I hope it makes you feel good and that your body is happy with it. xx Jan

Reply

Thank you Jan,.

Reply

I had no weight gain while on Ruxolitinib. My spleen shrank markedly so not applicable to everyone.

Reply

That's good to know, thank you.

Reply

been on rux for 6 years no weight gain at all. Hopefully all will go well for you.

Best wushes

Reply

That's very encouraging! Thank you.

Reply

You may also like...